Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

How can sensitivity to sound and cold be treated?

User rating for this question
Answered by

ENT Specialist
Practicing since : 2003
Answered : 709 Questions
Hello, I listened to some very loud music one about 35 days ago and my ears are still not right. The night of the music (the bass was very heavy) my ears were ringing and sound was muffled, but I could still hear okay through the ringing and muffled sound. The ringing got mostly better over a few days after this. As time has passed, my ears are now very sensitive to loud noises, cold, and wind blowing in them. I can hear well, but both of my ears still feel blocked, sensitive to sound, and sometimes they hurt in the inner middle part of the ear. Occasionally I hear them throbbing and my ears ring throughout the day. If I'm in a quiet room I can hear my ears ringing. This is especially loud at night. My ears crackle if I do the valsalva maneuver. I saw an ENT and I suspected that my eardrums were blown. He said that they were not blown and had me do a hearing test which showed that my hearing was okay. He didn't know why my ears were hurting and ultimately wasn't very helpful. I am very worried about having permanent damage from this and am looking for some advice. What do you think is happening with my ears and what should I do to improve my situation? Thanks
Posted Sun, 2 Mar 2014 in Ear, Nose and Throat Problems
Answered by Dr. Rajkishori Godhi 1 hour later
Brief Answer: acoustic trauma Detailed Answer: Hello sir, Looks like you have suffered acoustic trauma. Exposure to very loud noises can damage the inner ear leading to hearing loss, tinnitus, ear pain, vertigo - acoustic trauma. If the damage is temporary then all symptoms disappear within a few hours but if the damage is substantial then permanent effects are seen. Since your symptoms have been present for such a long time i fear there has been permanent damage to the ear. I am not very convinced that your audiometry test was ok. If the ringing has persisted for so long then there ought to be some hearing loss as well. I suggest that you get the test done once again. There is yet no treatment for acoustic trauma. Steroids can be tried immediately after the injury but you have lost more than a month. But i personally feel that steroids can still be tried - no harm. Please speak to your doctor about it. There is no way to know if the tinnitus will settle. Many patients get free of tinnitus after a prolonged period of time. Lets hope for the best. I also feel that you are suffering from acoustic shock as well. It explains the ear pain, fullness that you experience when you are exposed to loud sounds. It is typically seen in people who spend long hours on phone but can be seen in other patients exposed to acoustic trauma. But again there is no treatment for this as well. Regards, Dr Rajkishori Godhi.
Above answer was peer-reviewed by
Follow-up: How can sensitivity to sound and cold be treated? 6 hours later
Thank you. Is it necessary to go to an ENT to get the steroid prescription or can I go to a GP? Also, I have congestion and sometimes a lot of mucus buildup. Could that indicate that something is going on with my sinuses that's interfering with my ears? Thanks
Answered by Dr. Rajkishori Godhi 15 minutes later
Brief Answer: Any doctor for prescription Detailed Answer: Hi, All your symptoms can also be explained by ear infection secondary to infected sinuses. But if your ears were indeed infected then the ENT doctor who took a look at you would definitely have noticed it. Since he made no such comment I take it that there is no infection. You can get the prescription from any doctor. Please do not have high hopes. In all possibility steroid will not work. Regards, Dr Rajkishori Godhi.
Above answer was peer-reviewed by
Follow-up: How can sensitivity to sound and cold be treated? 30 minutes later
Is it possible that the infection has developed over time after I saw the ENT? I saw the doctor about 30 days ago. Thanks
Answered by Dr. Rajkishori Godhi 10 minutes later
Brief Answer: need another ENT consult Detailed Answer: Hi, If it has been a month then you need to see the ENT once again. If there was a time period wherein you were completely free of the tinnitus then it is possible that the tinnitus you are experiencing now may be due to some other pathology. Detailed examination of the ear, nose and sinuses is most important to come to a diagnosis. Repeat Audiometry may also contribute to the diagnosis. Regards, Dr Rajkishori Godhi
Above answer was peer-reviewed by
Follow-up: How can sensitivity to sound and cold be treated? 14 hours later
Thank you, Dr. I will revisit an ENT. In the meantime is there an OTC treatment for the full feeling in my ears? Can I use a decongestant like Afrin or Otrivin? Would that help with symptoms at all or be harmful for recovery? Thanks
Answered by Dr. Rajkishori Godhi 5 minutes later
Brief Answer: can use otrivin Detailed Answer: Hello sir, No harm in using otrivin nose drops although it may not relieve the fullness. Instill 3 drops of otrivin in each nostril 3 times daily for not more than 5 days at a time. Follow it up with steam inhalation every time. For proper instructions of instillation read the crimp. It will not be harmful or hamper recovery. Regards, Dr Rajkishori Godhi.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor